Patients taking allopurinol, a medication commonly used for the long-term control of gout, are at increased risk for adverse effects (AEs) from the drug if they also use either colchicine or statins, according to Korean researchers.
Eun Bong Lee, MD, PhD, and colleagues at Seoul National University College of Medicine, enrolled 94 patients who experienced allopurinol-induced AEs and 378 controls randomly chosen from 1,934 patients who used allopurinol but did not experience AEs. In multivariate analysis, colchicine or statin use was associated with a significant threefold and twofold increased risk of allopurinol-related AEs, respectively, according to an online report in The Journal of Clinical Pharmacology.
“A cautious approach should be taken when prescribing allopurinol to these high-risk groups,” the authors concluded.
Compared with controls, patients who experienced allopurinol-related AEs were significantly more likely to have chronic kidney disease (46% vs. 30%), hypertension (42% vs. 30%), and hyperlipidemia (21% vs. 9%).
The most common allopurinol-induced AE was skin rash, with an incidence of 3.1%, followed by gastrointestinal events (2%), and allopurinol hypersensitivity syndrome (AHS, 1%), which is a potentially fatal AE. Among the risk factors, statin use was the most strongly associated with AHS, the researchers stated.